FDA Releases Warning about Zithromax Risks

March 13, 2013

The U.S. Food and Drug Administration (FDA) recently issued a warning to the public regarding a medication made by the drug manufacturer Pfizer, Inc. According to a statement from the agency, the drug Azithromycin, carrying the brand name Zithromax, can cause irregularities in the electrical activity within the heart. This side effect can result in a Drug Injury such as:

  • abnormal heart rhythms,
  • arrhythmias,
  • and even death.

The drug is a versatile antibiotic that has been on the market for several years. However, a study published in the New England Journal of Medicine concluded the risk of death was higher when taking Zithromax than with any other similar antibiotic. Another study from Vanderbilt University produced similar results.

Patients who suffer from QT interval prolongation, low levels of potassium or magnesium in their blood, slow heart rates, or use certain medications to treat abnormal heartbeat are especially prone to these risks.

These findings prompted the FDA to force Pfizer to modify the Warnings and Precautions section of the drug’s label to address the newly discovered dangers. The agency is also warning doctors to consider alternatives before prescribing Zithromax to a patient.

The Denver Personal Injury Attorneys with McDivitt Law Firm are aware of how devastating a drug injury can be. The firm is hopeful the warning will be successful in reducing the number of patients negatively affected by this medication.

Rate This Post!

1 Star2 Stars3 Stars4 Stars5 Stars (No Ratings Yet)